Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 196, NWS Des Moines, IA

July 16, 2007Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 16, 2007, 5:13 PM CDT for Emmet County, Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 5:13 PM CDT (22:13 UTC)
Expired
Jul 16, 2007, 6:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:20 PM CDTTSTM WND DMG3 N Estherville, IACORN BLOWN DOWN ALL ALONG A LINE FROM ESTHERVILLE TO 3 N OF ESTHERVILLE
Jul 16, 5:20 PM CDTTSTM WND GST 70Estherville, IA
Jul 16, 5:22 PM CDTTSTM WND DMG4 W Estherville Airport, IASTRONG WINDS AND TREES DOWN.
Jul 16, 5:28 PM CDTTSTM WND DMGEstherville, IASEVERAL LARGE TREES DOWN. POWER LINES DOWN AND GLASS BROKEN OUT OF THE FRONT OF A DOWNTOWN BUSINESS. RELAYED BY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 162212
SVRDMX
IAC063-162300-
/O.NEW.KDMX.SV.W.0196.070716T2213Z-070716T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF ESTHERVILLE...
  OR ABOUT 10 MILES SOUTHEAST OF JACKSON...AND MOVING SOUTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESTHERVILLE BY 520 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100
PM CDT MONDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4351 9491 4351 9471 4333 9445 4328 9445
      4325 9447 4326 9473 4341 9493 4349 9493
TIME...MOT...LOC 2213Z 317DEG 34KT 4347 9485

$$
2 follow-up statements
000 
WWUS53 KDMX 162226
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT MON JUL 16 2007

IAC063-162300-
/O.CON.KDMX.SV.W.0196.000000T0000Z-070716T2300Z/
EMMET IA-
525 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EMMET COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ESTHERVILLE
AIRPORT...OR ABOUT 18 MILES EAST OF SPIRIT LAKE...MOVING SOUTHEAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RINGSTED BY 545 PM CDT...

70 MPH WINDS WERE REPORTED WITH THIS STORM IN ESTHERVILLE AT 520 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100
PM CDT MONDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4351 9491 4351 9471 4333 9445 4328 9445
      4325 9447 4326 9473 4341 9493 4349 9493
TIME...MOT...LOC 2225Z 317DEG 34KT 4339 9475

$$
000 
WWUS53 KDMX 162256
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT MON JUL 16 2007

IAC063-162306-
/O.EXP.KDMX.SV.W.0196.000000T0000Z-070716T2300Z/
EMMET IA-
556 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY EXPIRES AT 600 PM
CDT...

AT 553 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE. WINDS WILL CONTINUE GUSTING TO 40 TO 50 MPH EVEN AFTER THE 
STORM HAS PASSED. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA.

LAT...LON 4351 9491 4351 9471 4333 9445 4328 9445
      4325 9447 4326 9473 4341 9493 4349 9493
TIME...MOT...LOC 2256Z 317DEG 34KT 4318 9448

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON JUL 16 2007

.SHORT TERM /TONIGHT/...
CONVECTION LEFTOVERS NOW IN SOUTHEAST IOWA WITH RAPID
DESTABILIZATION FOR MOST OF THE AREA THIS AFTERNOON. NO CAP TO SPEAK
OF WITH 30 TO 50 KTS OF BULK SHEAR FROM NORTHERN IOWA TO SOUTHWEST
MN. PWATS ALSO HIGH OVER THE AREA WITH A 1.5 TO 1.8 INCHES PRESENT
FROM NORTH CENTRAL THROUGH SOUTHEAST IOWA ATTM. PARAMETERS COMING
TOGETHER FOR SEVERE EVENT ALONG AND SOUTH OF THE STATIONARY FRONTAL
BOUNDARY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS
REMAIN THE PRIMARY THREAT WITH ISOLATED TORNADOES ALONG THE BOUNDARY
A POSSIBILITY AS WELL. WEAK DRY LINE HAS ALSO DEVELOPED OVER CENTRAL
IA WHERE CONVERGENCE IS ALSO INCREASING. CONVECTION WILL REMAIN
THROUGH THE EVENING INTO THE OVN AS THETAE ADVECTION CONTINUES TO
FEED STORM ACTIVITY AS BOUNDARY MAKES SOME PROGRESS NORTHEAST OVN.
RAINFALL AMTS IN SOME OF THE STRONGER STORMS MAY REACH TO 2 INCHES
OR GREATER...ESPECIALLY CENTRAL AND EAST. TEMPS TO REMAIN WARM OVN
WITH LOWS FROM 65 T0 70.

.LONG TERM.../TUESDAY-MONDAY/...
MODELS IN GENERAL AGREEMENT OVER THE NEXT SEVERAL PERIODS REGARDING
THE EVOLUTION OF THIS MORNINGS FRONTAL BOUNDARY AND ADVANCEMENT OF
WARM AIR INTO STATE THROUGH WED. DIFFERENCES ARISE REGARDING FRONTAL
PASSAGE ON THURSDAY. WITH MAIN WAVE PROGGED TO DROP EAST SOUTHEAST
TONIGHT...BEST CHANCES FOR ANY ORGANIZED CONVECTION DRIVEN BY A
SYNOPTIC FEATURE WILL EXIT THE REGION BY TUES AM THOUGH FRONT AND
INSTABILITY WILL LINGER. THOUGH UNCAPPED THROUGH EARLY TUES...CAP AT
H700 BEGINS TO TAKE OVER DURING THE DAY AS FRONT LIFTS NORTHEAST AND
TEMPS WARM ALOFT. CURRENT H850 PROGS SUGGEST +24 TO +26C OVER
CENTRAL THROUGH NORTHWEST FORECAST AREA BY LATE AFTERNOON. MIXING
NOT SIGNIFICANT...BUT TEMPS SHOULD WARM TO MID 90S ANYWAY OVER THE
REGION IN AREAS WITH LESSER CLOUD COVER...SOUTHWEST TO WEST
ESPECIALLY. SOME CONCERN TUES AFTERNOON FOR NORTHEAST COUNTIES AS
MLCAPE WILL RISE TO >4000 J/KG BY LATE AFTERNOON AND STILL NO CAP.
BULK SHEAR MODEST WITH LIMITED SFC CONVERGENCE THOUGH INSTABILITY
ALONE SHOULD BE ENUF TO GET THINGS GOING BY MID TO LATE AFTERNOON
OVER THE NORTHEAST SECTIONS. HIGHS TUES WILL PUSH HEAT INDICES TO
NEAR 100 WEST. THUNDER CHANCES WILL REMAIN NORTH IN THE
VICINITY OF THE FRONT WHILE CENTRAL AND SOUTH REMAIN HOT/HUMID
THROUGH WED. FRONT BEGINS TO PUSH SOUTH IN RESPONSE TO H500 WAVE
ROTATING ON THE BACK SIDE OF HUDSON BAY SYSTEM BY WED NIGHT/THUR.
GEM/EURO/GFS SEEM TO BE HANDLING ENERGY BETTER WITH TWO SEPARATE
WAVES WHILE NAM CONSOLIDATES SYSTEM INTO ONE...SHIFTING COOL AIR
FARTHER EAST EARLIER...RESULTING IN SLOWER SOUTHERLY PROGRESSION OF
COOL AIR. HAVE SIDED WITH GFS FRONTAL TIMING...BLENDING WITH
SURROUNDING OFFICES. RATHER COOL AIRMASS HEADING INTO THE GREAT
LAKES AGAIN BY THUR NIGHT/FRI. WILL EXPECT TO SEE 50S FOR LOWS WITH
UPPER 70S TO NEAR 80 NORTHEAST FOR HIGHS FRI. HAVE MADE SOME
SEASONAL ADJUSTMENTS BY RAISING MAX A DEGREE OR TWO FROM PREVIOUS
EPISODES. OPERATIONAL GUIDANCE SEEMS TOO HIGH AND WILL BE KEEPING
TMAX CLOSER TO COOLEST MEMBER FOR FRIDAY. HIGH SLIDES EAST QUICKLY
BY LATE SATURDAY ALLOWING WARMER TEMPS TO SLIDE OVER RIDGE AND BACK
INTO REGION SUN AND MONDAY. HAVE GONE ABOVE HPC GUIDANCE ON MONDAY
GIVEN THERMAL PROFILES OF GEM/EURO/GFS.

&&

.AVIATION...16/18Z
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG A SFC BOUNDARY
CURRENTLY STRETCHING ACROSS ERN SD AND SRN MN INTO NC/NE IOWA BY
LATE THIS AFTERNOON INTO THE EVENING. LOW TO MID LEVEL CU FIELD
CURRENTLY DEVELOPING ACROSS NC/NE IOWA WITH CEILINGS AROUND
BKN025-045 WITH ISOLATED AREAS OF SCT-BKN015. THUNDERSTORM ACTIVITY
IS THEN EXPECTED TO TRANSLATE SOUTHWARD BY LATE EVENING INTO THE
OVERNIGHT HOURS. SOME LOWERED VISIBILITIES ARE EXPECTED WITH THE
THUNDERSTORM ACTIVITY...WITH CEILINGS MOSTLY AOA SCT-BKN025CB.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...ALBRECHT
LONG TERM...REV
Hazardous weather outlook, Jul 16, 9:58 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
958 AM CDT MON JUL 16 2007

IAZ004>007-016-017-025>028-037>039-048>050-061-062-074-075-085-
086-096-097-171500-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
958 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY
AFTERNOON. THE STORMS WILL BECOME MORE NUMEROUS LATE THIS
AFTERNOON AND TONIGHT. SOME SEVERE STORMS ARE POSSIBLE LATER THIS
AFTERNOON AND THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. HEAVY RAINFALL IS EXPECTED TO BECOME THE PRIMARY THREAT
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM TUESDAY
THROUGH THURSDAY AS WELL.

IAZ015-023-024-033>036-044>047-057>060-070>073-081>084-092>095-
171500-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
958 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. SOME SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON AND
THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY
RAIN MAY POSE A THREAT OVERNIGHT ACROSS AREAS MAINLY EAST OF
INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH ANY STORM ALONG WITH
MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.
ACTIVATION MAY ALSO BE NEEDED THROUGH THURSDAY...BUT IS NOT
ANTICIPATED AT THIS TIME.

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:14 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene37 min
Jul 16, 5:40 PM CDTSevere Thunderstorm WarningDMXBremer, Butler65 min
Jul 16, 5:43 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth47 min
Jul 16, 5:53 PM CDTHigh Wind WarningDMXPalo Alto, Pocahontas66 min
Jul 16, 6:08 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth52 min
Jul 16, 6:38 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.